Alert archive / Colorado / High Wind Watches in 2022

High Wind Watch 6, NWS Pueblo, CO

April 20, 202219 counties in Colorado

NWS Pueblo, CO issued this high wind watch at Apr 20, 2022, 1:35 PM MDT for 19 counties in Colorado. It took effect at Apr 22, 2022, 9:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 20, 2022, 1:35 PM MDT (19:35 UTC)
In effect from
Apr 22, 2022, 9:00 AM MDT
Expired
Apr 21, 2022, 2:36 PM MDT
In force
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Baca County, CO, Bent County, CO, Chaffee County, CO, Conejos County, CO, Costilla County, CO, Crowley County, CO, Custer County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO, Rio Grande County, CO, Saguache County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 67 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.6 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2220 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at Apr 20, 12:05 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 20, 12:05 PM MDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1205 PM MDT Wed Apr 20 2022

.UPDATE...
Issued at 1020 AM MDT Wed Apr 20 2022

Issued an Red Flag Warning form 12pm to 8pm over western Las
Animas Counties. Latest high resolution guidance hints at westerly
winds developing during the afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 340 AM MDT Wed Apr 20 2022

Key messages:

1) Critical fire weather conditions expected today over the San Luis
Valley, the Wet Mountain Valley, and the gap flow prone areas such
as Fremont and Huerfano Counties.

Currently...A weak cold front was pushing south across the Palmer
Divide early this morning. Winds have remained gusty this morning,
with gusts of 30 to 40 mph out of the west to northwest for most
areas, which helped keep temps in the 50s and 60s as of 3 AM.
Winds behind the front were out of the north, gusting to 30-35
mph.

Today...The cold front is expected to continue south this morning,
reaching the southern border between 8 and 9 AM. Gusty surface winds
out of the north will then swing around to a more easterly
direction, with mid to upper 20s dewpoints pushing towards the I-25
Corridor. Meanwhile, westerly zonal flow aloft will continue, and
the stronger westerly winds are expected to once again mix down to
the surface and initially affect the higher terrain and San Luis
Valley. These winds will likely push through terrain gaps and beat
back the easterly low level flow across Fremont, El Paso, northern
Pueblo and Huerfano counties. Therefore, ongoing Red Flag Warming
this afternoon from noon until 8 PM looks reasonable, with no
changes anticipated. Further east outside of the warning area, it
will likely get gusty but RH levels are forecast to remain above
criteria. Plan on highs in the mid 60s to lower 70s for the high
valleys, and 70s to around 80F for the plains.

Tonight...Westerly flow aloft should decouple with surface winds
relaxing between 8 and 9 PM, then easterly low level flow will then
reestablish and strengthen across the far eastern plains through
the overnight. This will help to further strengthen the low level
moisture, which will likely push west back towards the I-25
Corridor overnight and through Thu morning. Look for overnight
lows in the 30s for the high valleys, and 40s across the plains.
Moore

.LONG TERM...(Thursday through Tuesday)
Issued at 340 AM MDT Wed Apr 20 2022

Key messages:

1) Critical fire weather conditions possible across the San Luis
Valley and southeastern mountains on Thursday.

2) Approaching strong low pressure system will bring snow to the
mountains as well as strong winds, blowing dust and extreme fire
weather conditions on Friday. Potential for strong thunderstorms
across the far east.

3) Near record temps for Friday, then cooler over the weekend.

Detailed discussion:

Thursday...

Upper level flow will begin to become more meridional throughout the
day on Thursday, with a deepening trough upstream over the western
CONUS. The amplifying ridge over the central states will allow an
enhancement of the southerly flow over the CWA. In conjunction with
the deepening trough upstream, the tightening of the pressure
gradient will allow the southwesterly winds to increase over the San
Luis Valley. Strong downsloping winds originating from over New
Mexico will also allow the dryline to shift further eastward late
afternoon over the eastern plains. Conditions will become favorable
for critical fire weather across the San Luis Valley and the
southeast mountains, with near critical conditions across the
remainder of the area. These strong and gusty downsloping winds will
also warm up the plains into the mid 80s. Some of the models, such
as the NAM12, suggest that some lower level moisture over Kansas
could back into the eastern plains as early as late Thursday evening
around 9 PM. If this model has resolved this correctly, there could
be some rainshowers over areas of eastern Prowers and Kiowa
Counties, however the general consensus of the CAMs keeps the
moistures east of the Colorado/Kansas border.

Friday...

The longwave trough will further deepen as a supergradient jet
maxima enters into it, and this will propagate over the region. As
the associated major shortwave trough further deepens and undergoes
cyclogenesis as it ejects out over the plains by later in the day.
Deepening of the surface low as the system becomes wrapped up with a
tightening of the pressure gradient, coupled by a strong 700 mb
level jet of 70 to 80 kts moving over, will cause the winds to
increase significantly out of the southwest over most areas of the
CWA, with the southern plains likely to get the strongest winds.
There will be High Wind Warning criteria possible over this area for
several hours, and this could cause isolated, or perhaps even
widespread, areas of blowing dust over many locations of the plains.
With very dry conditions already in place, the very strong winds
will also result in critical, and potentially even extreme, fire
weather conditions over many areas of the CWA. A third component to
this system will be depended on where the dryline sets up, some
models tend to keep it east of the Colorado/Kansas border, yet there
are a few models that bring the dryline as far westward as La Junta.
However, given the dynamics in place, it is of lower confidence that
the boundary will retrograde this far to the west. The more
likely scenario is that the dryline will remain just along the
Colorado/Kansas border, and if there is enough heating to break
the capping, some discrete thunderstorms could initiate with the
possibility of becoming severe. This still needs to be further
analyzed in the upcoming days before there is higher confidence on
whether or not these storms will occur within the CWA. Snow will
also begin to occur over the mountains and could be heavy at
times, especially along the western facing slopes of the southern
Continental Divide. Temperatures over the plains with downsloping
winds will become very warm and near record highs possible over
the eastern plains, yet blowing dust could hinder temperatures
from reaching such values.

Saturday through Sunday...

The cold front associated with the system will move through by early
in the morning on Saturday with much cooler temperatures for highs,
more moisture on the backside of the system will allow for more high
terrain snow and lower level showers to be possible over most areas
from the I-25 corridor and westward for both Saturday and Sunday.
There is also enough instability to allow for thunderstorms to be
possible. Cooler air will continue to advect in from the north with
Sunday being the coolest day, with highs generally in the 50s and
low 60s for the plains. There will also be an improvement in the
relative humidity values due to this, and this should help to
prevent any critical fire weather conditions, even with gusty winds
in place. The only exception to that will be a few spotty areas over
the southern plains during the late afternoon on Saturday.

Monday though Wednesday...

Models are in fair agreement with ridging taking place throughout
this period in the forecast, with a warming trend, and only a slight
chance of some moisture moving over the region due to an upper level
low by late in the day on Wednesday that could spark off some
convection over the mountains, yet this is too far out in the
forecast to be able to determine whether or not this will occur at
this time.  -Stewey

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1151 AM MDT Wed Apr 20 2022

Expecting VFR conditions throughout forecast period as only high
scattered clouds are expected. Winds will mostly be gusty at all
stations, but will be under 10 KTS around 07Z at KALS, and around
12Z for KCOS and KPUB, then back to gusty at all stations toward
end of forecast period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ221-222-
224>230.

Fire Weather Watch from Thursday afternoon through Thursday
evening for COZ224-225.

&&

UPDATE...SKELLY
SHORT TERM...MOORE
LONG TERM...STEWARD
AVIATION...RISER
Hazardous weather outlook, Apr 20, 11:51 AM MDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1151 AM MDT Wed Apr 20 2022

COZ058>089-093>099-211800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1151 AM MDT Wed Apr 20 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Gusty winds, very warm temperatures, and very dry air will lead to
critical fire weather conditions across the San Luis Valley, the
eastern mountains and portions of the I-25 Corridor today. Please
do not do anything which could cause a spark and ignite a
wildfire.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Critical fire weather conditions will be possible for a restricted
area on Thursday, then become much more extreme and widespread for
Friday. Winds gusting up to 50 to 70 mph along with areas of
blowing dust are anticipated Friday.

Strong thunderstorms will be possible Friday late afternoon and
evening along the Kansas border. The main threats from any storms
that do develop will be cloud to ground lightning and damaging
wind gusts.

An upper low pressure system will track across the region Friday
night through Monday, possibly producing a total of 2 to 5 inches
of new snow across the highest elevations of the mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

SKELLY/SKELLY

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 3:50 AM MDTFire Weather WatchPUBAlamosa, Conejos, Costilla, Custer, Huerfano, Las Animas and 3 more10 hr
Apr 20, 1:50 PM MDTFire Weather WatchPUBAlamosa, Baca, Bent, Conejos, Costilla, Crowley and 12 more14 hr
Apr 20, 1:50 PM MDTRed Flag WarningPUBAlamosa, Conejos, Costilla, Custer, Fremont, Huerfano and 4 more31 hr

Nearby

High Wind Watches in Colorado, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.